- Extra-time goal gives Germany World Cup title over Argentina
- Strong quake hits Japan, triggering tsunami
- Sniper heaven: Pentagon’s self-guided bullets leave enemies nowhere to hide
- Violent gang taking advantage of immigration crisis, using border as recruiting hub
- Medicaid enrollment continues to soar under Obamacare, administration says
- Michelle Obama to Latinos: ‘We cannot afford to wait on Congress’ for immigration
- White House urges GOP to act ‘urgently’ on $3.7 billion request for illegal immigrants
- Politicians, criminals using ‘right-to-be-forgotten’ law EU courts forced upon Google
- Combat fatigue: elite special forces troops are ‘fraying,’ Gen. Joseph Votel warns
- German foreign minister to meet Kerry to discuss spying claims
Waiting, worrying amid deadly meningitis outbreak
Question of the Day
NASHVILLE, TENN. (AP) - Patsy Bivins tossed and turned all night after finding out the steroid shot she received to ease her chronic back pain could instead threaten her life.
For now, all the 68-year-old retired waitress can do is hope she doesn’t develop the telltale signs of a rare form of fungal meningitis that health officials say has sickened more than 60 people in nine states: a splitting headache, fever, stiff neck, difficulty walking or worsening back pain. There may be hundreds or even thousands more like her.
She called her doctors Friday, right after her first cup of coffee, hoping to relieve the anxiety stirred a day earlier when she learned she might be at risk. Bivins was told only that she didn’t need to be checked unless she developed symptoms.
“I’m not sure if I like it,” Bivins, of Sturgis, Ky., said Friday in a telephone interview with The Associated Press. “Seems like there should be some way to tell it before you get the symptoms. Honestly, it makes me worse than I was.”
Federal health officials say seven people have died so far, and they fear thousands more could have been exposed. The Centers for Disease Control and Prevention has said the outbreak may have been caused by a steroid made by a specialty pharmacy in Massachusetts, where inspectors found at least one sealed vial that was contaminated. It’s not yet clear how the fungus got into the steroid, which is commonly used to treat back pain. But officials have told health professionals not to use anything made by the pharmacy.
So far, the government has identified about 75 facilities in 23 states that received the recalled doses. It is not yet clear exactly how many people could get sick, though health officials say the fungus is not transmitted from person to person.
The CDC has called for clinics and doctors to immediately identify those who could have been exposed between July 1 and Sept. 28. It could be weeks before any of the patients are in the clear.
“Sure I’m apprehensive, but there’s not a thing I can do except wait and see what happens,” said Richard Jenkins, an 81-year-old from Nashville who received his most recent shot Sept. 11 at the Saint Thomas Outpatient Neurology Surgery Center.
The chief medical officer for the Tennessee Department of Health said Friday the incubation period for the disease isn’t yet known and he advised at-risk patients to be vigilant for symptoms for weeks.
“A month is the shortest we’d possibly want to consider that. We’re looking at a longer period of time before we’d feel confident that somebody is out of the woods,” Dr. David Reagan said.
The company at the center of the outbreak, the New England Compounding Center, had been investigated by Massachusetts regulators in 2006. That led to an agreement for a full inspection of its drug compounding practices, including sterility.
A spokesman for NECC said the company would have no further comment Friday. It has previously said that it is cooperating with health investigators to determine the source of the infections.
Bivins, a widow who lives in western Kentucky about an hour from Evansville, Ind., received two injections in her lower back on Aug. 27. It was the first time she had received steroid injections and the constant pain in her lower back, hips and legs was eased.
She said she doesn’t blame the doctors _ they were just trying to help her, not knowing the steroid could have been contaminated. She was told Thursday by Our St. Mary’s Surgicare Cross Pointe facility in Evansville, Ind., that she could be at risk, which made for a restless night. For now, she tries to pass the time by arranging things in the apartment she moved into a few days ago.
“I can’t sit around here and dwell on it all the time and go nuts,” she said.
Schreiner reported from Louisville, Ky. Associated Press writer Lindsey Tanner contributed to this story.
TWT Video Picks
By Robert N. Tracci
Congress must use its appropriations power to secure the border
- DOJ investigates Nebraska parade float critical of Obama
- Violent gang MS-13 taking advantage of immigration crisis, using border as recruiting hub
- 9-year-old girl dies from brain-eating amoeba
- A 'new Cold War': China's top paper warns of 'slippery slope' towards conflict with U.S.
- New York City creates ID card so 500K illegal immigrants can get services
- CURL: The hypocrisy of Obama's 15-day Vineyard vacation
- Germany wins World Cup title on Mario Goetze goal in extra time
- Armed militia sets up Texas command center to 'fight for national sovereignty'
- Pentagon's self-guided bullets leave enemies nowhere to hide
- Economists see signs of another market bubble
Obama's biggest White House 'fails'
Celebrities turned politicians
Athletes turned actors
20 gadgets that changed the world
Fighting in Iraq
World Cup's sexiest WAGs